[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] Response to Glucogen Question

Greetings Linda!

When I was young my mom had the same dilemma.  When a diabetic goes into insulin shock they frequently can tell it's coming on via the shakes, sweats, etc.  Usually this comes on rather rapidly- within hours of an insulin injection.  If Katie has a good handle on what she's doing with her pump, she probably checks her BG regularly and is more than likely doing a good job of caring for herself.  If, however, she has been getting extra exercise (which doesn't necessarily mean calesthetics, but could be moving furniture or mucking out horse stalls) she should check afterwards.  Since she's never experienced insulin shock (it's not really 'fainting' although you can lose consciousness if it goes on long enough) she's probably doing the right things already and is lucky to boot!

The high BG problem which can result in coma if not treated properly is DKA(diabetic keto acidosis)and takes a while to develop.  Generally a prolonged period of high BG particularly with ketones, is a good indication that her problem is due to DKA.

As someone else already said, administering glucagon in either case is probably a good idea.  If it's low she should regain conciousness with 10-20 minutes, and if she doesn't call the paramedics.  She's not going to die or anything  but she'll definitely need medical attention. So my game plan would be:
Administer glucagon
Wait 20 minutes
Call 911 if necessary.

Hope this helps.

 ---- On Aug  5 email @ redacted wrote: 
> - 
> Date: Mon, 26 Jul 1999 22:07:39 EDT
> My daughter, Katie, has had diabetes for 4 years--she is 16 now.  She has
> never fainted or lost consciousness or had a seizure, but I am wondering--I
> understand that a person can lose consciousness whether they are low or
> high--is that correct?  And if that is the case, how do you know whether you
> should give them a glucogen shot or not?  I am very nervous about this
> happening and what to make sure that I do the right thing.  Hopefully, it
> will never happen.  Would really appreciate your input.
> Linda, Mother of Katie, dx'd at 12.
> Linda, 
> With all due respect, I would sincerely recommend taking a introduction to 
> Diabetes class, read books, and get a docter who can educate you on the 
> above.  I would hope that since your daughter has been diabetic for 4 years,  
> your docter would have instructed you on the use of glucogen.  But, glucogen 
> is used to treat low blood sugar.  I used to wonder how much it would raise 
> your blood sugar, I have been told that it depends on when your last low(s)  
> bg's were as it makes your body dump all your stored glucose.   I would 
> highly recommend finding another docter.  Any good docter is going to 
> prescribe gluogen to patients that use insulin, just in "case"!!!!!
> Laurie
> ----------------------------------------------------------
> Insulin Pumpers website http://www.insulin-pumpers.org/
> for mail subscription assistance, contact: HELP@insulin-pumpers.org

Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org